Kansas, 2007Tornadoes and Hail in Kansas, April 24, 2007
April 24, 2007 · NWS ICT · 12 events in 4 counties and zones
A potent upper level disturbance and associated dryline sparked scattered strong to severe thunderstorms across the area on the afternoon of March 24th. The first round of thunderstorms pummelled far southeast Kansas with damaging winds and marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level disturbance and associated dryline sparked scattered strong to severe thunderstorms across the area on the afternoon of March 24th. The first round of thunderstorms pummelled far southeast Kansas with damaging winds and marginally severe hail. The second round of thunderstorms developed across portions of central and south-central Kansas. One lone supercell produced several short-lived tornadoes and funnel clouds across portions of Reno and Rice Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 2:29 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 24, 2:29 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT TUE APR 24 2007
.DISCUSSION...
MAIN FOCUS IS ON SEVERE WEATHER POTENTIAL THIS EVENING...THEN
LINGERING PRECIPITATION CHANCES WEDNESDAY.
TONIGHT:
ALTHOUGH SEVERE WEATHER HAS YET TO COMMENCE IN OUR AREA AND MAY
DEVELOP LATER THAN EARLIER ANTICIPATED...WE STILL THINK SEVERE
WEATHER IS QUITE POSSIBLE THIS EVENING. AT 20Z...STATIONARY FRONT
EXTENDS ACROSS NORTHERN KS IN A WEST TO EAST FASION JUST N OF I-70.
DRYLINE EXTENDS SOUTHWARD FROM FRONT IN NORTH CENTRAL KS FROM NEAR
HAYS SOUTHWARD TO NEAR MEDICINE LODGE. MODERATE INSTABILITY PRESENT
IN WARM SECTOR IN OUR AREA...WITH SBCAPES OF 1500-2500 J/KG. CLOUD
COVER AND CONVECTIVE DEBRIS MAY BE SOMEWHAT OF AN INHIBITING FACTOR.
CONVECTION MOVING NORTHEASTWARD OUT OF OKLAHOMA INTO SOUTHEAST KS
SHOULD CONTAIN SOME EMBEDDED SEVERE STORMS INTO THIS EVENING
SUPPORTED BY 35-40 KT DEEP LAYER SHEAR. THIS ACTIVITY IS ALSO
SUPPORTED BY UPPER DIVERGENCE IN EXIT REGION OF MID-UPPER JET.
ANOTHER FOCUS FOR POSSIBLE SUPERCELL-TYPE STORMS WILL BE FROM NEAR
TRIPLE POINT IN CENTRAL KS SOUTHWARD ALONG/JUST EAST OF DRYLINE INTO
SOUTH CENTRAL KS INTO THIS EVENING. INSTABILITY/SHEAR/FREEZING
HEIGHTS SUPPORTIVE OF SEVERE WEATHER...AND LOW-LEVEL SHEAR MAY PROVE
SUFFICIENT FOR A TORNADO OR TWO ESPECIALLY WHERE SURFACE WINDS
REMAIN QUITE BACKED. DEEP LAYER SHEAR AND SEVERE THREAT SHOULD
WEAKEN LATER TONIGHT AS THE UPPER LOW SPREADS EASTWARD OVER KS. COLD
FRONT SHOULD SINK SOUTHWARD INTO SOUTH CENTRAL KS BY 12Z...WITH LOW
CLOUDS SPREADING IN BEHIND FRONT.
WEDNESDAY-FRIDAY:
UPPER LOW WILL CONTINUE TO MOVE SLOWLY ACROSS THE AREA WEDNESDAY
INTO WEDNESDAY NIGHT...BEFORE SHIFTING OFF TO OUR EAST ON THURSDAY.
BEST CHANCE FOR THUNDERSTORMS WEDNESDAY INTO WEDNESDAY EVENING WILL
BE IN SOUTHEASTERN KS WITH COLD FRONT STILL MOVING THROUGH THOSE
COUNTIES. THAT AREA SHOULD RECEIVE PARTIAL SUN AHEAD OF
FROPA...LEADING TO SBCAPES OF 1000-1500 J/KG WITH NEGLIGIBLE CINH.
WIND FIELDS WILL BE GROSSLY WEAKENED HOWEVER UNDERNEATH UPPER LOW
WHICH SHOULD DIMINISH THREAT TO PERHAPS SMALL HAIL WITH LOW FREEZING
HEIGHTS. LIGHT RAIN SHIELD LIKELY WITHIN 850-700 DEFORMATION
ZONE...WHICH WILL MOVE SOUTHEASTWARD ACROSS CENTRAL/SOUTH CENTRAL KS
WED...AND SOUTHEAST KS WED NIGHT. SHOULD SEE DECENT TEMPERATURE
CONTRAST WED...WITH CLOUDS/RAIN RESTRICTING HIGHS TO THE 50S IN
CENTRAL KS...WHEREAS PARTIAL SUN IN THE SOUTHEAST ALLOWS READINGS TO
HIT 65 TO 70. KICKER SHORTWAVE MOVES ACROSS KS/NE FRIDAY...ON THE
BACKSIDE OF DEPARTING UPPER LOW. MOISTURE LOOKS SPARSE...HOWEVER
THERE MAY BE ENOUGH ISENTROPIC LIFT WITH THIS WAVE FOR A FEW
SPRINKLES OR VERY LIGHT SHOWERS.
SATURDAY-TUESDAY:
CONSIDERABLE DIFFERENCES EXIST AMONG MEDIUM RANGE MODELS WITH THE
UPPER PATTERN ACROSS THE CONUS. THE ECMWF CUTS OFF THE KICKER SYSTEM
OVER TX...WITH SOME SUPPORT FROM THE 00Z UKMET...WHILE THE GFS
PROGRESSES THE KICKER SHORTWAVE INTO THE SOUTHEASTERN STATES.
ALTHOUGH HPC HAS LEANED TOWARD THE 00Z ECMWF...CONSENSUS AMONG
SURROUNDING OFFICES WAS TO NOT MAKE SIGNIFICANT CHANGES TO THE GOING
FORECAST. ALL MODELS WOULD TEND TO SUGGEST DRY THIS WEEKEND. IF THE
ECMWF REMAINS CONSISTENT...LATER SHIFTS MAY NEED TO CONTEND WITH
ADDING SOME POPS PARTICULARLY OVER OUR SOUTHEASTERN KS COUNTIES.
WILL RETAIN SLIGHTLY ABOVE NORMAL TEMPERATURES DURING THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 58 61 45 62 / 50 60 40 20
HUTCHINSON 54 57 43 62 / 60 70 40 20
NEWTON 57 60 45 62 / 60 60 40 20
ELDORADO 60 62 46 62 / 60 60 50 20
WINFIELD-KWLD 61 64 46 62 / 50 60 40 20
RUSSELL 47 52 42 63 / 60 80 40 10
GREAT BEND 47 53 42 63 / 60 80 40 10
SALINA 52 57 43 62 / 70 70 40 10
MCPHERSON 54 57 44 62 / 60 70 40 20
COFFEYVILLE 61 68 48 62 / 70 60 50 20
CHANUTE 61 67 47 62 / 80 60 50 20
IOLA 61 66 47 62 / 90 60 60 20
PARSONS-KPPF 61 68 48 62 / 80 60 50 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 24, 3:00 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT TUE APR 24 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-252200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT TUE APR 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL LIKELY IMPACT PORTIONS OF
CENTRAL...SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS EVENING. THE MAIN
THREATS WILL BE LARGE HAIL TO GOLF BALL SIZE OR LARGER...DAMAGING
WINDS...AND A FEW TORNADOES.
ONE CONCENTRATED AREA OF SEVERE THUNDERSTORMS WILL MOVE ACROSS
SOUTHEASTERN KANSAS LATE THIS AFTERNOON AND EVENING. OTHER MORE
ISOLATED SUPERCELL TYPE STORMS MAY DEVELOP JUST EAST OF A DRYLINE
IN CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND
EVENING. THE DRYLINE WILL EXTEND FROM NEAR HAYS TO MEDICINE LODGE
AND SHOULD REMAIN NEARLY STATIONARY INTO THIS EVENING. IT IS
ANTICIPATED THAT THE GREATER THREAT FOR TORNADOES WILL BE WITH
THESE STORMS JUST EAST OF THE DRYLINE.
THE SEVERE THREAT SHOULD DIMINISH LATER TONIGHT AS WIND SHEAR
WEAKENS IN THE ATMOSPHERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL PERSIST ACROSS THE
REGION WEDNESDAY. A FEW STORMS IN SOUTHEASTERN KANSAS COULD
CONTAIN SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS WILL LIKELY BE NEEDED ACROSS CENTRAL...SOUTH-CENTRAL
AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
EPS/ADK/JMC
In the hours before
Special weather statement, Apr 24, 11:48 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1248 PM CDT TUE APR 24 2007
KSZ049-051-241830-
MCPHERSON-SALINE-
1248 PM CDT TUE APR 24 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON AND SALINE COUNTIES...
AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BUHLER...OR 10 MILES NORTHEAST OF
HUTCHINSON...AND MOVING NORTH AT 50 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
SCHRECK
Special weather statement, Apr 24, 12:48 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
148 PM CDT TUE APR 24 2007
KSZ049-241915-
SALINE-
148 PM CDT TUE APR 24 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...
AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF SALINA...OR NEAR SALINA...AND
MOVING NORTH AT 35 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
SCHRECK
Local storm report, Apr 24, 12:54 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
154 PM CDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL SALINA 38.82N 97.62W
04/24/2007 E0.50 INCH SALINE KS BROADCAST MEDIA
REPORTED BY KSNW SALINA. WIND UP TO 40 MPH.
&&
LFWSpecial weather statement, Apr 24, 2:52 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT TUE APR 24 2007
KSZ094-098-099-242115-
CHAUTAUQUA-ELK-MONTGOMERY-
352 PM CDT TUE APR 24 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...ELK AND MONTGOMERY COUNTIES...
AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
GRENOLA TO 6 MILES SOUTHWEST OF WANN...AND MOVING NORTHEAST AT 45
MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
SCHRECK
Special weather statement, Apr 24, 3:48 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT TUE APR 24 2007
KSZ070>072-095-096-099-100-242230-
ALLEN-GREENWOOD-LABETTE-MONTGOMERY-NEOSHO-WILSON-WOODSON-
448 PM CDT TUE APR 24 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...GREENWOOD...LABETTE...MONTGOMERY...
NEOSHO...WILSON AND WOODSON COUNTIES...
AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YATES CENTER TO
GALESBURG TO 10 MILES SOUTH OF EDNA...AND MOVING NORTHEAST AT 40 MPH.
THE STRONGEST STORMS WILL BE CAPABLE OF HAIL TO DIME SIZE AND WIND
GUSTS TO 50 MPH.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Event by event
6 tornado, 3 funnel cloud, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Labette
- When
- April 24, 3:55 PM CST
- Where
- Labette County, 2.85 mi ENE of Edna
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.060, -95.320
An untied and empty silo was blown over, three barns were completely destroyed, and a grove of cedar trees was snapped in half.
Hail, Elk
- When
- April 24, 4:00 PM CST
- Where
- Elk County, 0.69 mi S of Moline
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.360, -96.300
Thunderstorm Wind, Labette
- When
- April 24, 4:00 PM CST
- Where
- Labette County, 3.91 mi NW of Chetopa
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -95.130
A few small outbuildings were damaged, and a few power poles were downed.
Funnel Cloud, Rice
- When
- April 24, 4:40 PM CST
- Where
- Rice County, 4.68 mi NNE of Silica
- Reported by
- Storm Chaser
- Coordinates
- 38.410, -98.410
Funnel Cloud, Rice
- When
- April 24, 4:49 PM CST
- Where
- Rice County, 4.84 mi S of Bushton
- Reported by
- Storm Chaser
- Coordinates
- 38.450, -98.400
Tornado, Reno
- When
- April 24, 6:01 PM CST
- Where
- Reno County, 7 mi SW of Nickerson
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.078, -98.171
Brief touchdown in open country.
Tornado, Reno
- When
- April 24, 6:09 PM CST
- Where
- Reno County, 6 mi SW of Nickerson
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.089, -98.158
Multiple very brief touchdowns in open country.
Tornado, Reno
- When
- April 24, 6:12 PM CST
- Where
- Reno County, 5 mi WSW of Nickerson
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 38.122, -98.165
Brief touchdown in open country. Reported by KWCH-TV.
Tornado, Reno
- When
- April 24, 6:14 PM CST
- Where
- Reno County, 4 mi WSW of Nickerson
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 38.128, -98.148
Brief touchdown in open country. Reported by KWCH-TV.
Tornado, Reno
- When
- April 24, 6:16 PM CST
- Where
- Reno County, 3 mi WSW of Nickerson
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 25 yd
- Reported by
- NWS Employee
- Coordinates
- 38.133, -98.131
Off duty NWS employee reported a few brief touchdowns in open country.
Tornado, Reno
- When
- April 24, 6:29 PM CST
- Where
- Reno County, 1 mi NW of Nickerson
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 38.160, -98.093
Brief touchdown in open country. Reported by KWCH-TV.
Funnel Cloud, Rice
- When
- April 24, 7:00 PM CST
- Where
- Rice County, 3.33 mi WSW of Matheson
- Reported by
- Broadcast Media
- Coordinates
- 38.210, -98.040
The funnel cloud report was from KAKE Channel 10.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 24, 20077 deaths · $80 million · EF3 · 2 events
- Tornadoes and Flash Flooding in Texas, April 24 to 25, 20071 injured · $2.5 million · EF1 · 55 events
- Hail and Damaging Wind in Missouri, April 24, 20071 death · 1.75 in hail · 8 events
- Flooding in Iowa, April 24 to 30, 2007$1.2 million · 14 events
- Hail and Damaging Winds in Texas, April 24 to 25, 2007$665,000 · 2.75 in hail · 16 events
- Winter Storm in Colorado, April 24, 2007$250,000 · 15 events
- Heavy Rain in Nebraska, April 24, 2007$350,000 · 5 events
- Tornado in Arkansas, April 24, 2007$125,000 · EF1 · 1 event
- Lightning Strikes in Nebraska, April 24, 2007$210,000 · 2 events
- Flash Flooding in Iowa, April 24 to 25, 2007$150,000 · 4 events
- Tornadoes and Flood in Colorado, April 24, 2007$26,000 · EF1 · 16 events
- Flood and Hail in Arkansas, April 24, 20072 injured · 1 in hail · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21616, 21615, 21617, 21625, 21626, 21618, 21620, 21621, 21622, 21623, 21624, 21627.